Alert archive / Idaho / Wind Advisories in 2009

Wind Advisory 6, NWS Pocatello, ID

March 23, 2009

NWS Pocatello, ID issued this wind advisory at Mar 23, 2009, 6:35 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 6:35 AM MDT (12:35 UTC)
Expired
Mar 23, 2009, 12:00 PM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 231235
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
635 AM MDT MON MAR 23 2009

...WINTER STORM BRINGS VERY WINDY CONDITIONS TO THE MAGIC VALLEY...

.WIND SPEEDS IN THE EASTERN MAGIC VALLEY HAVE EXCEEDED 30 MILES AN
HOUR THIS MORNING...AND WILL CONTINUE THAT WAY THROUGH NOON TODAY.

IDZ017-231800-
/O.NEW.KPIH.WI.Y.0006.090323T1235Z-090323T1800Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
635 AM MDT MON MAR 23 2009

...WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. 

WIND SPEEDS OF 30 TO 35 MPH WITH GUSTS REACHING ABOVE 40 MPH HAVE
DEVELOPED IN THE EASTERN MAGIC VALLEY. THIS WILL CONTINUE DURING
THE MORNING HOURS...AFTER WHICH WIND SPEEDS SHOULD DECREASE DURING
THE AFTERNOON TO 20 TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MESSICK
1 follow-up statement
000 
WWUS75 KPIH 231809
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1209 PM MDT MON MAR 23 2009

IDZ017-231915-
/O.EXP.KPIH.WI.Y.0006.000000T0000Z-090323T1800Z/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
1209 PM MDT MON MAR 23 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WEST WINDS WILL CONTINUE TO GUST UP TO 35 MPH THIS AFTERNOON...
DIMINISHING BY EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 23, 3:18 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 23, 3:18 AM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT MON MAR 23 2009

.SHORT TERM...TODAY THROUGH WED NIGHT.  500MB SHORTWAVE MOVING
THROUGH AT THIS TIME WITH CENTER OVER THE FORECAST AREA. LIGHT TO
MODERATE SNOW CONTINUES FROM REXBURG SOUTHWARDS...WITH WIND
NEARING ADVISORY LEVEL AT KBYI. WIND HAS BEEN EVEN STRONGER AT
KJER AND KTWF. THIS IS THE FIRST MAIN FORECAST PROBLEM...WILL WIND
REACH ADVISORY CRITERIA FOR EASTERN MAGIC VALLEY. BELIEVE THAT
STRONGEST WIND IS OCCURRING NOW. THERE IS LITTLE TO NO UPPER LEVEL
SUPPORT FOR THE WIND WITH ONLY A STRONG MSLP GRADIENT INDICATED.
SO WILL NOT ISSUE AT THIS TIME. WILL CONTINUE THE WINTER WEATHER
ADVISORY FOR OTHER LOW LEVEL ZONES AS ECHOES CONTINUE TO GENERATE
IN NORTHEAST HIGHLANDS AND MOVE SOUTHWARD THROUGH THE FORECAST
AREA. TEMPERATURES HAVE FINALLY REACHED THE SNOW LINE AT THE
LOWEST ELEVATION IN ZONE 21...AND CONTINUE BELOW FREEZING IN
PORTIONS OF ZONE 20 EVEN THOUGH AIRPORT ASOS REPORTS WARMER
CONDITIONS. SHORTWAVE SHOULD CONTINUE MOVING AWAY FROM THE
FORECAST AREA AND POPS SHOULD DECREASE CONSIDERABLY BY
NOONTIME...HEADING TO NEAR ZERO FOR LOWER ELEVATIONS TONIGHT.
NORTHWEST FLOW SHOULD MAINTAIN SOME OROGRAPHIC LIFT ALONG THE
BORDER WITH WYOMING AND AREAS NORTHWEST OF KSNT AT THE NORTHWEST
FRINGE OF THE LOCAL FORECAST AREA. ANOTHER STRONG SHORTWAVE CAN BE
EXPECTED IN THE MEAN NORTHWESTERLY FLOW AS EARLY AS TUESDAY
NIGHT...BUT MOST LIKELY WILL ARRIVE WED AND WED NIGHT. ABUNDANT
CLOUD COVER WILL KEEP OVERNIGHT LOWS FROM GETTING TOO COLD WITH
TEMPERATURE SWINGS OF ONLY 15 TO 25 DEGREES FROM OVERNIGHT LOW TO
AFTERNOON HIGH. BEST BREAK IN CLOUDINESS TONIGHT AND THUS HAVE
COLDEST TEMPERATURES FOR THE NEAR TERM PERIOD TONIGHT. ARRIVAL OF
THIS SECOND WAVE WILL BRING ANOTHER POTENTIAL FOR A WIND EVENT
WITH STRONG WIND ALOFT. SNOW FALL AMOUNTS FOR MOUNTAINS ARE HIGHER
AND THUS COULD FLIRT WITH WINTER STORM CRITERIA FOR THE HIGH
ELEVATIONS. MILD TEMPERATURES WILL KEEP THE EVENT MAINLY RAIN FOR
THE SNAKE PLAIN AND MAGIC VALLEY.

&&

.LONG TERM...THURSDAY THROUGH MONDAY. VERY LITTLE CHANGES TO GOING
FORECAST AS MODELS STILL HAVING TROUBLE RESOLVING DETAILS WITH WEAK
SHORTWAVES IN NORTHWEST FLOW. BOTH GFS AND ECMWF KEEP NORTHWESTERLY
FLOW BUT GFS REMAINS DRIER THAN EC. KEPT POPS NEAR CLIMO THOUGH
MODELS INDICATE BEST CHANCES OF PRECIP IN HIGHER ELEVATION ZONES. DMH

&&

.AVIATION...COMBINATION OF CONDITIONS ACROSS THE REGION EARLY THIS
MORNING AS REMNANTS OF STORM SYSTEM LINGER. NORTHERLY FLOW TAKING
OVER MUCH OF SNAKE VALLEY AND WINDS GUSTING QUITE HIGH IN PLACES.
SNOW LINGERS ALONG INTERSTATE CORRIDORS AND INTO SOUTHERN HIGHLANDS
WITH IFR CONDITIONS. EXPECT MUCH OF THE REGION TO IMPROVE TO VFR
CONDITIONS AS STORM SYSTEM CONTINUES TO MOVE AWAY FROM THE REGION
THROUGHOUT THE DAY. SOME LINGERING SHOWERS ARE POSSIBLE OVER HIGHER
ELEVATION AREAS LATER TODAY WITH OCCASIONAL MVFR CEILINGS IN LIGHT
SNOW. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR IDZ020-021.

&&
Hazardous weather outlook, Mar 23, 4:15 AM MDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT MON MAR 23 2009

IDZ017>025-031-032-241300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF EASTERN
IDAHO.  CHECK THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.
MODERATE SNOW WILL END TODAY WITH PARTIAL CLEARING FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WINTER STORM IS EXPECTED TO ARRIVE AS EARLY AS TUESDAY
NIGHT...BUT IS MORE LIKELY TO ARRIVE WEDNESDAY.  IT IS POSSIBLE THAT
HEAVY SNOW ACCUMULATIONS COULD OCCUR ABOVE 6000 FEET ELEVATION.
BELOW THAT ELEVATION...RAIN WILL MIX WITH SNOW...REDUCING SNOW
ACCUMULATIONS.  SNOW WILL BECOME LESS OF A THREAT AFTER THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Mar 23, 6:05 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
605 AM MDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             POCATELLO               42.88N 112.47W
03/23/2009  M3.0 INCH        BANNOCK            ID   TRAINED SPOTTER

            SNOWFALL IN POCATELLO RANGED FROM 3 TO 4 INCHES WHILE
            BLACKFOOT AREA HAD NONE.

&&

JMESSICK

Nearby

Wind Advisories in Idaho, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.